Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 54, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Nov 24, 2004, 8:12 AM CST for 10 counties in Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 24, 2004, 8:12 AM CST (14:12 UTC)
- Expired
- Nov 24, 2004, 12:00 PM CST
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Jefferson County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 85 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 241420
FFWBMX
ALC009-015-019-027-029-055-073-115-117-121-241800-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
812 AM CST WED NOV 24 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BLOUNT COUNTY IN CENTRAL ALABAMA
JEFFERSON COUNTY IN CENTRAL ALABAMA
SHELBY COUNTY IN CENTRAL ALABAMA
ST. CLAIR COUNTY IN CENTRAL ALABAMA
CALHOUN COUNTY IN EAST CENTRAL ALABAMA
CLAY COUNTY IN EAST CENTRAL ALABAMA
CLEBURNE COUNTY IN EAST CENTRAL ALABAMA
TALLADEGA COUNTY IN EAST CENTRAL ALABAMA
CHEROKEE COUNTY IN NORTHEAST ALABAMA
ETOWAH COUNTY IN NORTHEAST ALABAMA
* UNTIL 1200 PM CST
* AT 810 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LARGE AREA OF LIGHT TO MODERATE RAIN ACROSS THE WARNING AREA.
DUE TO HEAVY RAINFALL OVERNIGHT...RESIDUAL FLOODING WILL CONTINUE
ACROSS MUCH OF THE AREA THROUGH THE MORNING HOURS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3348 8724 3314 8668 3320 8585 3354 8575
3357 8538 3370 8543 3415 8551 3432 8555
3407 8608 3410 8656
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Nov 24, 7:43 AM CST, 29 minutes earlier.
Area forecast discussion, Nov 24, 7:43 AM CST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 743 AM CST WED NOV 24 2004 ...UPDATE...ALL TORNADO WATCHES FOR THE COUNTY WARNING AREA HAVE BEEN CLEARED. THE SYSTEM IS MOVING OUT OF THE AREA RAPIDLY...WEST OF INTERSTATE 65 IS RAIN FREE FOR THE MOST PART. STILL GETTING REPORTS OF LOCALIZED FLOODING SO WILL KEEP THE FLOOD WATCH FOR FLASH FLOODING FOR A BIT EARLIER. WILL REEVALUATE AROUND 18Z. && .BMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 6 PM ALL BUT SOUTHEAST. 80
Hazardous weather outlook, Nov 24, 7:30 AM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 730 AM CST WED NOV 24 2004 ALZ011>015-017>050-241930- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 730 AM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT) A LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE ACROSS THE AREA IN ASSOCIATION WITH AN APPROACHING COLD FRONT. AREAS ACROSS EASTERN PORTIONS OF CENTRAL ALABAMA WILL CONTINUE TO EXPERIENCE STRONG TO SEVERE THUNDERSTORMS...WITH SOME OF THESE THUNDERSTORMS HAVING THE POSSIBILITY OF PRODUCING STRONG STRAIGHT LINE WINDS AND TORNADOES. A TORNADO WATCH REMAINS IN EFFECT FOR EASTERN PORTIONS OF ALABAMA THROUGH THE MORNING HOURS. ALSO...ACROSS NORTHERN AND WESTERN PORTIONS OF CENTRAL ALABAMA...THERE CONTINUES TO BE A FLOOD WATCH THROUGH 6 PM. MANY AREAS HAVE RECEIVED UP TO AN INCH OF RAINFALL...WITH AT LEST AN ADDITIONAL INCH POSSIBLE. THIS WILL CAUSE FLOODING IN AREAS THAT HAVE ALREADY BEEN SATURATED BY RAINFALL OF THE PREVIOUS DAYS. THIS AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO GEORGIA DURING THE MID AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY) RIVER FLOODING WILL CONTINUE ACROSS THE AREA THROUGH AT LEAST SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION WILL BE REQUIRED TODAY.
In the hours before
Special weather statement, Nov 24, 7:33 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 733 AM CST WED NOV 24 2004 ALZ021-028-029-241415- CLAY-CLEBURNE-RANDOLPH- 733 AM CST WED NOV 24 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN CLAY...RANDOLPH AND CLEBURNE COUNTIES UNTIL 815 AM CST... ...WINDS 35 TO 45 MILES AN HOUR ARE LIKELY FROM APPROACHING THUNDERSTORMS... AT 735 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 10 MILES WEST OF HEFLIN TO 23 MILES SOUTH OF WEDOWEE...MOVING EAST AT 40 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR LINEVILLE...DELTA...CORINTH...WEDOWEE...HEFLIN...NEWELL... EDWARDSVILLE AND WOODLAND THROUGH 815 AM CST. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Nov 24, 7:44 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 744 AM CST WED NOV 24 2004 ALZ018-025-026-241415- ETOWAH AL-SHELBY AL-ST CLAIR AL- TORNADO WATCH NUMBER 896 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES: ETOWAH...SHELBY...ST CLAIR ALZ019>021-027>029-241415- CALHOUN AL-CHEROKEE AL-CLAY AL-CLEBURNE AL-RANDOLPH AL- TALLADEGA AL- TORNADO WATCH NUMBER 896 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES: CALHOUN...CHEROKEE...CLAY...CLEBURNE...RANDOLPH...TALLADEGA
Special weather statement, Nov 24, 7:46 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 746 AM CST WED NOV 24 2004 ALZ044-046-049-050-241445- BARBOUR-BULLOCK-MONTGOMERY-PIKE- 746 AM CST WED NOV 24 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE...BARBOUR...BULLOCK AND MONTGOMERY COUNTIES UNTIL 845 AM CST... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 744 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 7 MILES NORTH OF UNION SPRINGS TO 21 MILES WEST OF GOSHEN...MOVING EAST AT 40 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR SHOPTON...ORION...UNION SPRINGS...LINWOOD...GOSHEN...TROY...BANKS AND MIDWAY THROUGH 845 AM CST. A TORNADO WATCH IS IN EFFECT UNTIL 11 AM CST.
Special weather statement, Nov 24, 7:46 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR WATCH NUMBER NATIONAL WEATHER SERVICE BIRMINGHAM AL 746 AM CST WED NOV 24 2004 ALZ033>036-040>044-241420- AUTAUGA-BIBB-CHILTON-COOSA-DALLAS-ELMORE-LOWNDES-MONTGOMERY-PERRY- 746 AM CST WED NOV 24 2004 TORNADO WATCH NUMBER 897 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES: AUTAUGA...BIBB...CHILTON...COOSA...DALLAS...ELMORE...LOWNDES... MONTGOMERY...PERRY ALZ037-038-045>050-241420- BARBOUR-BULLOCK-CHAMBERS-LEE-MACON-PIKE-RUSSELL-TALLAPOOSA- 746 AM CST WED NOV 24 2004 TORNADO WATCH NUMBER 897 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 11 AM CST: BARBOUR...BULLOCK...CHAMBERS...LEE...MACON...PIKE...RUSSELL... TALLAPOOSA
Special weather statement, Nov 24, 7:47 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 747 AM CST WED NOV 24 2004 ALZ038-241430- CHAMBERS- 747 AM CST WED NOV 24 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS COUNTY UNTIL 830 AM CST... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 747 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM MILLTOWN TO 16 MILES SOUTHWEST OF LAFAYETTE...MOVING EAST AT 35 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR MILLTOWN...STROUD...LAFAYETTE...FIVE POINTS...CUSSETA...LANETT AND VALLEY THROUGH 830 AM CST. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. A TORNADO WATCH IS IN EFFECT UNTIL 11 AM CST.
Special weather statement, Nov 24, 7:48 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 748 AM CST WED NOV 24 2004 ALZ047-241430- LEE- 748 AM CST WED NOV 24 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL 830 AM CST... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 748 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 8 MILES NORTHWEST OF LOACHAPOKA TO 17 MILES SOUTH OF LOACHAPOKA...MOVING EAST AT 45 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR LOACHAPOKA...AUBURN...OPELIKA...SALEM AND SMITHS STATION THROUGH 830 AM CST. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 7:21 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 54 min |
| Nov 23, 8:13 PM CST | Severe Thunderstorm Warning | BMX | Marion | 62 min |
| Nov 23, 9:27 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 63 min |
| Nov 23, 9:48 PM CST | Tornado Warning | BMX | Lamar, Marion | 42 min |
| Nov 23, 10:16 PM CST | Severe Thunderstorm Warning | BMX | Winston | 59 min |
| Nov 24, 12:04 AM CST | Flash Flood Warning | BMX | Marion | 116 min |
| Nov 24, 12:43 AM CST | Flash Flood Warning | BMX | Lamar | 2 hr |
| Nov 24, 2:08 AM CST | Severe Thunderstorm Warning | BMX | Cherokee | 22 min |
| Nov 24, 3:08 AM CST | Flash Flood Warning | BMX | Lamar, Marion | 3 hr |
| Nov 24, 3:16 AM CST | Tornado Warning | BMX | Sumter | 44 min |
| Nov 24, 3:19 AM CST | Tornado Warning | BMX | Pickens | 56 min |
| Nov 24, 3:35 AM CST | Flash Flood Warning | BMX | Jefferson, Tuscaloosa | 3 hr |
| Nov 24, 3:40 AM CST | Tornado Warning | BMX | Greene | 35 min |
| Nov 24, 3:47 AM CST | Tornado Warning | BMX | Marengo | 58 min |
| Nov 24, 3:51 AM CST | Flash Flood Warning | BMX | Cherokee, Etowah | 3 hr |
| Nov 24, 4:31 AM CST | Tornado Warning | BMX | Dallas | 44 min |
| Nov 24, 5:03 AM CST | Flash Flood Warning | BMX | St. Clair | 3 hr |
| Nov 24, 5:14 AM CST | Tornado Warning | BMX | Dallas | 31 min |
| Nov 24, 5:23 AM CST | Tornado Warning | BMX | Marengo | 22 min |
| Nov 24, 5:37 AM CST | Tornado Warning | BMX | Autauga, Chilton, Dallas | 38 min |
| Nov 24, 6:06 AM CST | Tornado Warning | BMX | Lowndes | 24 min |
| Nov 24, 6:11 AM CST | Tornado Warning | BMX | Autauga | 49 min |
| Nov 24, 6:19 AM CST | Tornado Warning | BMX | Chilton, Coosa | 26 min |
| Nov 24, 6:20 AM CST | Flash Flood Warning | BMX | Shelby | 2 hr |
| Nov 24, 6:33 AM CST | Flash Flood Warning | BMX | Jefferson | 117 min |
| Nov 24, 6:41 AM CST | Tornado Warning | BMX | Elmore | 49 min |
| Nov 24, 6:42 AM CST | Flash Flood Warning | BMX | Cherokee, Etowah | 3 hr |
| Nov 24, 6:44 AM CST | Tornado Warning | BMX | Coosa | 31 min |
| Nov 24, 6:52 AM CST | Flash Flood Warning | BMX | Blount | 3 hr |
| Nov 24, 7:03 AM CST | Flash Flood Warning | BMX | Calhoun, Talladega | 3 hr |
| Nov 24, 7:04 AM CST | Tornado Warning | BMX | Calhoun, Talladega | 41 min |
| Nov 24, 7:05 AM CST | Tornado Warning | BMX | Clay | 25 min |
| Nov 24, 7:06 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 39 min |
| Nov 24, 7:30 AM CST | Severe Thunderstorm Warning | BMX | Macon, Tallapoosa | 30 min |
| Nov 24, 7:54 AM CST | Severe Thunderstorm Warning | BMX | Lee | 51 min |
| Nov 24, 8:10 AM CST | Tornado Warning | BMX | Chambers, Lee | 35 min |
| Nov 24, 11:55 AM CST | Flash Flood Warning | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 4 more | 4 hr |
| Nov 24, 3:59 PM CST | Flash Flood Warning | BMX | Calhoun, Etowah, St. Clair | 4 hr |
| Nov 24, 4:17 PM CST | Flash Flood Warning | BMX | St. Clair | 4 hr |
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.